Severe Lactic Acidosis With Multi-organ Dysfunction Secondary to Terlipressin-Induced Widespread Vasospasm in a Patient With Liver Cirrhosis and Oesophageal Variceal Bleeding: A Case Report

Read full text
Authors: Mst Hiramoti, Nahin Fardin Ruthi, Saqiba Batool
Cited by: 1
References: 17

Abstract

Terlipressin is widely used for acute variceal bleeding and hepato-renal syndrome, but rare complications such as severe lactic acidosis with multi-organ dysfunction due to systemic vasospasm can occur. We report a 58-year-old male with type 2 diabetes and alcoholic liver cirrhosis who developed a lactate level of 20 mmol/L and a pH of 6.97. He became systemically unwell hours after terlipressin initiation. Further investigations excluded alternative causes of lactic acidosis. Clinical improvement occurred, followed by discontinuation of terlipressin and initiation of octreotide, highlighting the need for vigilance during therapy.

Fields of Study & Subjects

Liver Disease and Transplantation Gastroesophageal reflux and treatments Drug-Induced Hepatotoxicity and Protection

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103170–e103170
Publication date
7 February 2026
Language
EN